Volume 2, Issue 5, September 2014, Page: 76-82
Antipsychotic Medication Induced Movement Disorders: The Case of Amanuel Specialized Mental Hospital, Addis Ababa, Ethiopia
Habtamu Taye, Benishangul Gumuz Regional Health Bureau, Assosa, Ethiopia
Tadesse Awoke, Department of Epidemiology and Biostatistics, Institute of Public Health, College of Medicine and Health Science, University of Gondar, Gondar, Ethiopia
Jemal Ebrahim, Department of Psychiatry, College of Medicine and Health Sciences, Hawassa University, Hawassa, Ethiopia
Received: Oct. 10, 2014;       Accepted: Oct. 24, 2014;       Published: Oct. 30, 2014
DOI: 10.11648/j.ajpn.20140205.12      View  3838      Downloads  356
Abstract
Background: Neuroleptic-induced movement disorders constitute a worldwide problem in the treatment of schizophrenia because of the limited affordability of atypical antipsychotic drugs. The observable features of acute Parkinsonism; such as limb stiffness and slowness of movement are a social and functional handicap. The same is true for the restless movements and agitation associated with acute akathisia. Tardive dyskinesia, on the other hand is a permanent condition that affects quality of life. However, very few studies have been conducted to estimate the prevalence of Neuroleptic-induced movement disorders and their associated factors among psychotic patients in Ethiopia. Thus the aim of this study was to determine the prevalence of conventional antipsychotic induced movement disorders and associated factors among psychotic patients treated at Amanuel mental specialized Hospital. Method: Hospital based cross-sectional study was conducted by using established clinical rating scales to identify cases of conventional antipsychotic-induced movement disorders in Amanuel mental specialized Hospital on a sample of 377 psychotic outpatients. Systematic random sampling method was employed to select subjects. Logistic regression was used for comparison of the subjects with and without Neuroleptic-induced movement disorders. Results: the prevalence of Neuroleptic-induced movement disorders, namely; neuroleptic-induced Parkinsonism, neuroleptic-induced Akathisia and neuroleptic-induced tardive dyskinesia were found to be 46.4%, 28.6% and 11.9% respectively. Khat (Catha Edulis) use, AOR=1.93, 95%CI: 1.01-3.66, was factors remained to be associated with the presence of NIA. Alcohol use, AOR = 3.25, 95%CI: 1.04-10.16, was associated with TD. Being on chlorpromazine equivalent dose range of >=400mg/day, AOR =4.32, 95%CI: 2.25-8.30, AOR = 3.677, 95%CI: 1.807-7.482, AOR=4.157, 95%CI: 1.165-14.834 were associated with Parkinsonism, Akathisia and TD respectively. Conclusions and Recommendation: Considerable number of patients with psychotic disorders suffered from a conventional antipsychotic -induced movement disorder. Khat, alcohol and high dose of drugs were found to be associated with conventional antipsychotic Induced movement disorders. Designing treatment guideline, increasing availability of drugs with minimal side effects and psycho-education for patients and their family is essential to reduce these devastating side effects.
Keywords
Parkinsonism, Akathisia, Tardive Dyskinesia, Conventional Antipsychotic, Movement Disorder
To cite this article
Habtamu Taye, Tadesse Awoke, Jemal Ebrahim, Antipsychotic Medication Induced Movement Disorders: The Case of Amanuel Specialized Mental Hospital, Addis Ababa, Ethiopia, American Journal of Psychiatry and Neuroscience. Vol. 2, No. 5, 2014, pp. 76-82. doi: 10.11648/j.ajpn.20140205.12
Reference
[1]
Lieberman JA. Dopamine partial agonists: a new class of antipsychotic. CNS Drugs. 2004; 18(4):251–67.
[2]
Marion A. Becker, M. Scott Young, Ezra Ochshorn and Ronald J. Diamond. The Relationship of Antipsychotic Medication Class and Adherence with Treatment Outcomes and Costs for Florida Medicaid Beneficiaries with Schizophrenia. Administration and Policy in Mental Health and Mental Health Services Researchm. 2007; 34(3):307-314.
[3]
Maurice Gervin and Thomas R.E. Barnes. Assessment of drug-related movement disorders in schizophrenia. Advances in Psychiatric Treatment. 2000; 6(5): 332-341.
[4]
John Muench; Ann M Hamer. Adverse effects of antipsychotic medications. American family physician.2010; 81(5):585-589
[5]
Sven Janno, M.D., Matti Holi, M.D., Ph.D., Katinka Tuisku, M.D., Ph.D., and Kristian Wahlbeck, M.D., Ph.D. Prevalence of Neuroleptic-Induced Movement Disorders in Chronic Schizophrenia Inpatients. The American journal of psychiatry. 2004; 161:160-163.
[6]
Kapil D. Sethi, M.D., F.R.C.P.(UK). Movement Disorders Induced by Dopamine Blocking Agents. Seminars in Neurology. 2001; 21(1):61-65.
[7]
A. Osman, M. Marghalani,I.Y.A. Turkistani,M. Al-Swaf and B. Bin Sadiq .Neuroleptic-induced tardive dyskinesia among Arab psychotic patients. WHO-EMRO- East Meditranian Health journal.2007; 13( 3).
[8]
Barnes TRE: A rating scale for drug-induced akathisia. Br J Psychiatry. 1989; 154:672–676.
[9]
Simpson GM, Angus JWS: A rating scale for extrapyramidal side effects. Acta Psychiatr Scand Suppl .1970; 212:11–19.
[10]
Guy W. Abnormal Involuntary Movement Scale (AIMS). ECDEU Assessment Manual for Psychopharmacology – Revised. 1976; 76-338.
[11]
American Psychiatric Association Diagnostic and Statistical Manual of Mental Disorders. Fourth. Washington D/C: American Psychiatric Press; 2000.
[12]
Kane JM, Woerner M, Woerner M, Lieferman J. Tardive dyskinesia Prevalence, incidence and risk factors. J. C 'in Psychopharmacology. 1988; 8:52--56.
[13]
Ramesh S, Sagar R. Antipsychotic induced movement disorders. Indian J Med Sci.2001;55(9):483-7.
[14]
Michael P. Caligiuri, Dilip V. Jeste, and Jonathan P. Lacro. Antipsychotic-Induced Movement Disorders in the Elderly Epidemiology and Treatment Recommendations. Drugs & Aging. 2000; 17(5):363-384.
[15]
Braude, W.M.; Barnes, T.R.; and Gore, S.M. Clinical characteristics of akathisia: A systematic investigation of acute psychiatric inpatient admissions. British Journal of Psychiatry. 1983; 143:139-150.
[16]
Sachdev P and Kruk, J. Clinical characteristics and predisposing factors in acute drug-induced akathisia. Archives of General Psychiatry.1994; 51(12):963-974.
[17]
Ayd, F., Jr. A survey of drug induced extrapyramidal reactions. Journal of the American Medical Association.1961; 175:1054-1060.
[18]
Permlnder Sachdev. The Epidemiology of Drug-Induced Akathisia: Part I. Acute Akathisia. Shizophrenia Bulletin. 1995; 21( 3) :441-443.
[19]
Sarwer-Foner, G.J. Recognition and management of drug-induced extrapyramidal reactions and "paradoxical" behavioral reactions in psychiatry. Canadian Medical Association Journal.1960; 83:312-318.
[20]
B Thanvi, S Treadwell. Drug induced Parkinsonism: a common cause of Parkinsonism in older people. Postgrad Med J. 2009; 85(1004):322-32
[21]
Odejide AO. The prevalence of persistent abnormal involuntary movements among patients in a Nigerian long stay psychiatric unit. Afr J Med Med Sci. 1981;10(1-2):39-43.
[22]
Gureje O. Tardive dyskinesia in schizophrenics. Prevalence, distribution and relationship to neurological "soft" signs in Nigerian patients. Acta Psychiatr Scand. 1987 ;76(5):523-8.
[23]
Gureje O. The significance of subtyping tardive dyskinesia: a study of prevalence and associated factors. Psychol Med. 1989;19(1):121-8.
[24]
Lane, R. D., Glazer, W. M., Hansen, T. E., et al Assessment of tardive dyskinesia using the abnormal involuntary movement scale. Journal of Nervous and Mental Disease. 1985; 173: 353–357.
[25]
Sven Janno, Matti M Holi, Katinka Tuisku and Kristian Wahlbeck. Validity of Simpson-Angus Scale (SAS) in a naturalistic schizophrenia population.BMC Neurology. 2005; 5:5.
[26]
S Potvin, et al. Increased extrapyramidal symptoms in patients with schizophrenia and a comorbid substance use disorder. J Neurol Neurosurg Psychiatry. 2006 ; 77(6): 796–798.
[27]
Sven Janno. Assessment of neuroleptic-induced movement disorders in a naturalistic schizophrenia population. Helsinki University Printing House. 2006.
Browse journals by subject